High Wind, Southern Rocky Mountain Front
- When
- May 3, 10:59 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
A wind gust to 61 mph was reported at Bynum 13W (the Dellwo MSCN site).
A deep surface low moving across southern Alberta aided in the development of high winds along the Southern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A deep surface low moving across southern Alberta aided in the development of high winds along the Southern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 3, 10:10 AM MST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1110 AM MDT TUE MAY 3 2011 UPDATE AVIATION .UPDATE...MID-MORNING UPDATE HAS BEEN SENT OUT. HAVE TWEAKED FORECAST TO LOWER POPS AND SKY CONDITION IN CENTRAL AND SOUTHWEST MONTANA BUT HAVE KEPT HIGHER POPS INTACT FOR THE HI-LINE AREA WHERE SHOWERS ARE CONTINUING. HAVE ALSO INCREASED WIND SPEEDS A BIT OVER THE PLAINS OF NORTH CENTRAL MONTANA. UPPER LEVEL TROUGH AXIS IS BEGINNING TO MOVE EAST OF THE FORECAST AREA WITH BULK OF PRECIPITATION MOVING INTO CANADA AND EASTERN MONTANA. MORNING SOUNDING SHOWS A CONVECTIVE TEMPERATURE OF 51 DEGREES TODAY SO DESPITE THE CLEARING OVER THE AREA AM STILL EXPECTING SKIES TO CLOUD UP WITH ISOLATED TO SCATTERED SHOWERS DEVELOPING ONCE AGAIN OVER THE FORECAST AREA THIS AFTERNOON. MPJ && .AVIATION... UPDATED 1715Z. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BRING PRECIPITATION TO PORTIONS OF THE AREA ALONG WITH STRONG AND GUSTY WESTERLY WINDS. MOST OF THE SHOWERS WILL BE CONFINED TO THE MOUNTAINS...WHICH WILL LIKELY BE OBSCURED THROUGH THE DAY. AN AREA OF SHOWERS WILL ALSO AFFECT KCTB AND KHVR BUT EXPECT VFR CONDITIONS TO PREVAIL THERE. ELSEWHERE EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD. STRONG AND GUSTY WESTERLY WINDS WILL IMPACT MOST OF NORTH CENTRAL MONTANA WITH GUSTS TO NEAR 40 KNOTS AT TIMES. WINDS WILL BEGIN TO DIMINISH THIS EVENING...AFTER 00Z. LANGLIEB && .PREV DISCUSSION... /ISSUED 450 AM MDT TUE MAY 3 2011/ TUESDAY THROUGH THURSDAY...TEMPERATURES WILL BE SIGNIFICANTLY COOLER TODAY ACROSS THE AREA AS AN UPPER LEVEL TROUGH AND THE ASSOCIATED SURFACE COLD FRONT QUICKLY MOVE THROUGH THE AREA. SOME SCATTERED SHOWERS AND GUSTY WINDS ARE EXPECTED TODAY. THE SHOWERS SHOULD MAINLY BE LOCATED AROUND THE HIGHER TERRAIN. DOWN SLOPING WINDS WILL KEEP THE LOWER ELEVATIONS DRIER AND THE LIGHT PRECIPITATION WILL BE LESS LIKELY TO MAKE IT THROUGH THIS LOWER LEVEL. WINDS WILL REMAIN GUSTY THROUGH MUCH OF THE DAY...CURRENT FORECAST TRENDS SHOW DECENT WIND SPEEDS AT THE SURFACE...HOWEVER A STRONG JET STREAK CORE ALOFT IS NOT PRESENT AND WIND SPEEDS OVER MUCH OF THE ARE ARE NOT EXPECTED TO INCREASE TO HIGH WIND WARNING CRITERIA AT THIS MOMENT. CLOUDY SKIES WILL REMAIN PRESENT OVER THE AREA THROUGH MUCH OF WEDNESDAY DESPITE A LACK OF SHOWER ACTIVITY. BY THURSDAY SOME CLEARING SHOULD OCCUR AND TEMPERATURES WILL CONTINUE REBOUND UNDER THESE DRIER CONDITIONS TO NEAR SEASONAL AVERAGES ONCE AGAIN UNDER A SHORTWAVE RIDGE OF HIGH PRESSURE. SUK THURSDAY NIGHT THROUGH TUESDAY...EXPECT AN AREA OF PRECIPITATION TO CONTINUE TO AFFECT MUCH OF THE REGION THURSDAY NIGHT INTO FRIDAY AS A WEAK UPPER LEVEL DISTURBANCE SLIDES SOUTHEASTWARD THROUGH NORTH CENTRAL MONTANA. A WEAK UPPER LEVEL SHORTWAVE RIDGE DEVELOPS ON SATURDAY...WITH ONLY A FEW SHOWERS EXPECTED. HOWEVER...BY SUNDAY EVENING...ANOTHER COLD FRONT EXPECTED TO MOVE TOWARDS THE REGION. THUS POPS HAVE BEEN INCREASED A BIT FOR MONDAY THROUGH TUESDAY TIME PERIOD. ADDITIONALLY...THE AIRMASS COULD BECOME UNSTABLE ENOUGH...THAT AN ISOLATED THUNDERSTORM IS POSSIBLE OVER THE WEEKEND. IN TERMS OF TEMPERATURES...GENERALLY SEASONABLE TEMPERATURES ARE EXPECTED OVER THE WEEKEND...WITH A TREND TOWARD SLIGHTLY BELOW NORMAL TEMPERATURES FOR THE FIRST HALF OF NEXT WEEK. BRUSDA && .PRELIMINARY POINT TEMPS/POPS... GTF 53 35 57 38 / 20 0 10 10 CTB 51 34 58 37 / 20 10 10 10 HLN 53 34 58 35 / 40 10 10 10 BZN 54 27 55 31 / 30 10 20 10 WEY 41 18 43 22 / 70 40 20 10 DLN 50 27 54 32 / 30 10 10 10 HVR 58 37 63 37 / 90 30 10 10 LWT 53 32 52 32 / 30 10 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 502 AM MDT TUE MAY 3 2011 MTZ008>015-044>055-041115- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 502 AM MDT TUE MAY 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1144 AM MDT TUE MAY 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM NON-TSTM WND GST 2 WNW CASCADE 47.28N 111.74W
05/03/2011 M56 MPH CASCADE MT TRAINED SPOTTER
WIND GUST OF 56 MPH MEASURED.
&&
NJL1 high wind. Local standard time, as filed.
A wind gust to 61 mph was reported at Bynum 13W (the Dellwo MSCN site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316780.